Help at hand for woman with enlarged breastsComment on this story
Johannesburg - The HIV-positive woman reported to have developed abnormally large breasts because of her antiretroviral (ARV) medication is to have her case reviewed by specialists, the Gauteng health department said on Thursday.
The woman, 29, told the Sowetan newspaper her breasts started growing rapidly in 2008 and got too heavy, making her life difficult.
“The department was unaware that the woman's condition was so severe when contacted by the Sowetan for comment. Her case was presented as a normal case of lipodystrophy,” spokesman Simon Zwane said.
Lipodystrophy involves loss of fat, usually in one part of the body, and its redistribution to other areas.
Zwane said the department recognised this was not a normal case and had made efforts to help her.
In 2009 she was supposed to undergo breast reduction surgery, but could not because she was anaemic and had a bone marrow deficiency.
Doctors treated the woman for these two conditions, and her lipodystrophy worsened.
The woman's breasts reached her knees.
“The combined weight of my breasts is equal to carrying two two-year-old babies around at all times,” she told the newspaper.
“And I cannot sleep properly because I hurt myself if I turn around carelessly.”
The woman said she stayed indoors all day.
Dr Phillip Botha from the faculty of medicine and health sciences at Stellenbosch University confirmed lipodystrophy was a side effect of taking ARV medication.
“The plastic surgeons and physicians at Charlotte Maxeke Johannesburg hospital have been asked to reassess the case. She will be contacted and arrangements made for her to return to hospital tomorrow (Friday),” Zwane said.
MEC Ntombi Mekgwe apologised on behalf of the department for the insensitive manner in which the patient had been treated and assured this was not how people were treated in the public sector, he said. - Sapa